Hail, Cedar
- When
- May 10, 11:55 AM CST
- Where
- Cedar County, 0.69 mi N of Stockton Resv South
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.610, -93.800
Three tornadoes were spawned from supercell thunderstorms that developed over southeast Kansas. These storms quickly moved into southwest Missouri causing devestating damage to homes, businesses, and trees in Newton, Barry, and Jasper counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Three tornadoes were spawned from supercell thunderstorms that developed over southeast Kansas. These storms quickly moved into southwest Missouri causing devestating damage to homes, businesses, and trees in Newton, Barry, and Jasper counties. One tornado, with an intensity that ranged from EF-4 to EF-1, killed 15 people as it tracked through Newton and Barry counties, while another tornado killed one person in Jasper County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 5:26 AM CST, 6 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 626 AM CDT SAT MAY 10 2008 ...UPDATE TO AVIATION... .DISCUSSION... CURRENTLY SURFACE HIGH PRESSURE IS LOCATED OVER NORTHERN ILLINOIS. THIS HAS ALLOWED LIGHT WINDS ACROSS CENTRAL MISSOURI WHERE FOG HAS DEVELOPED THIS MORNING. SLIGHTLY STRONG WINDS AND HIGH CLOUDS HAS LIMITED THE FOG ACROSS THE REST OF THE CWA. THE FOG SHOULD QUICKLY BURN OFF THIS MORNING AS THE SUN RISES AND SOUTHERN WINDS INCREASE. TODAY AN UPPER LEVEL TROUGH ACROSS THE WESTERN CONUS WILL CONTINUE TO PUSH TO THE EAST. AS A RESULT SURFACE LOW THAT IS CURRENTLY LOCATED OVER COLORADO WILL GET KICKED TO THE EAST TRAILING A COLD FRONT BEHIND IT. AS THE LOW APPROACHES THE AREA...SURFACE WINDS WILL SHIFT AND INCREASE OUT OF THE SOUTH TODAY. AS A RESULT GULF MOISTURE WILL RETURN TO THE AREA...WITH DEWPOINTS INCREASING INTO THE LOWER 60S ACROSS THE SOUTHERN CWA BY THIS EVENING. THE AREA WILL INITIALLY BE FAIRLY CAPPED THIS MORNING AS WARMER TEMPERATURES WILL BE IN PLACE ALOFT. AS THE UPPER LEVEL TROUGH APPROACHES THE AREA TEMPERATURES WILL COOL ALOFT WEAKENING THE CAP. ELEVATED CONVECTION DEVELOPMENT IS POSSIBLE LATE THIS MORNING ACROSS EASTERN KANSAS IN AN AIR OF WARM AIR ADVECTION. THIS ACTIVITY WILL LIKELY AFFECT THE WESTERN HALF OF THE CWA LATE THIS MORNING/EARLY THIS AFTERNOON. THE COLD FRONT WILL PUSH INTO THE FAR WESTERN CWA LATE THIS AFTERNOON THEN ACROSS THE REST OF THE CWA THROUGH THE EVENING HOURS. THERE WILL BE MODERATE INSTABILITY OF 1000 TO 1500 J/KG OF CAPE IN PLACE ACROSS THE SOUTHERN PORTION OF THE CWA. THERE WILL ALSO BE SIGNIFICANT SHEAR IN PLACE WITH 0-6KM BULK SHEAR VALUES OVER 50KTS ACROSS THE AREA...WHICH MAKES THE DEVELOPMENT OF STRONG TO SEVERE STORMS POSSIBLE TODAY AND THIS EVENING. THE BETTER CHANCES OF SEVERE WEATHER STILL REMAIN SOUTH OF THE CWA IN CENTRAL ARKANSAS WHERE A 120KT JET STREAK WILL PUSH INTO A MORE UNSTABLE AIRMASS. HOWEVER...SEVERE WEATHER IS STILL POSSIBLE WITH THE MAIN HAZARDS BEING DAMAGING WINDS AND LARGE HAIL...MAINLY SOUTH OF HIGHWAY 60 THIS AFTERNOON AND EVENING. THE COLD FRONT SHOULD PUSH EAST OUT OF THE AREA BY MIDNIGHT. A STRONG PRESSURE GRADIENT WILL SET UP ACROSS THE AREA TONIGHT AND ON SUNDAY BEHIND THE STRONG AREA OF SURFACE LOW PRESSURE RESULTING IN WINDY CONDITIONS BOTH TONIGHT AND TOMORROW. AS THE LOW MOVES OFF TO THE EAST TONIGHT AND SUNDAY MORNING...THERE WILL BE A POSSIBILITY FOR WRAP AROUND LIGHT RAIN SHOWERS ACROSS CENTRAL MISSOURI. COOLER TEMPERATURES WILL MOVE INTO THE AREA ON SUNDAY AND SUNDAY NIGHT BEHIND THE COLD FRONT...WITH HIGHS IN THE MIDDLE 50S TO LOWER 60 AND LOWERS IN THE LOWER 40S. THE COOL DOWN WILL BE SHORT LIVED AS UPPER LEVEL RIDGING BUILDS INTO THE AREA TO START THE WORK WEEK...WITH TEMPERATURES RETURNING TO THE 70S. ANOTHER STORM SYSTEM WILL AFFECT THE AREA DURING THE MIDDLE OF NEXT WEEK. MOISTURE WILL BE SOME WHAT LIMITED ACROSS THE AREA...DUE TO THE GULF NOT FULLY RECHARGING AFTER THE COLD FRONTAL PASSAGE EXPECTED TODAY. SHOULD BE ENOUGH TO DEVELOP SOME CONVECTION BUT SHOULD LIMIT THE SEVERE POTENTIAL. WISE && .AVIATION... FOR THE 12Z TAFS...STRATUS AFFECTING MUCH OF THE AREA THIS MORNING WITH CEILINGS AT JLN/SGF FROM 500 TO 800 FEET. STRATUS LAYER IS FAIRLY THIN BASED OFF OF THE REAL-TIME 12Z SGF SOUNDING DATA SO THE STRATUS SHOULD BEGIN TO BURN OFF BY MID MORNING. EXPECTING THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON AT BOTH JLN/SGF BETWEEN 20Z AND 22Z AS THE CAP BEGINS TO WEAKEN. FRONT WILL MOVE THROUGH BY 00Z-02Z WITH GUSTY NORTHWEST WINDS DEVELOPING THIS EVENING. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1250 PM CDT SAT MAY 10 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1250 PM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS ALONG AND WEST OF A LINE FROM ROLLA TO WEST PLAINS THROUGH EARLY AFTERNOON. FROM 3 PM TO 7 PM...HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 80 MPH ALONG WITH ISOLATED TORNADOES WILL BE POSSIBLE OVER ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THE GREATEST THREAT WILL ALONG AND SOUTH OF INTERSTATE 44. DISCUSSION: A STRONG UPPER LEVEL STORM SYSTEM AND DEVELOPING COLD FRONT OVER THE CENTRAL AND SOUTHERN PLAINS WILL MOVE EAST INTO THE OZARKS FROM LATE AFTERNOON INTO EARLY EVENING. AS AN INCREASINGLY MOIST AND UNSTABLE AIRMASS OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS INTERACTS WITH STRONG VERTICAL WIND SHEAR ASSOCIATED WITH THE STORM SYSTEM...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP OVER EASTERN KANSAS AND WESTERN MISSOURI AND MOVE RAPIDLY NORTHEAST ACROSS THE OZARKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED LATE TONIGHT THROUGH SUNDAY AS A STRONG AREA OF LOW PRESSURE DEEPENS OVER THE OHIO RIVER VALLEY REGION. THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS ANOTHER STORM SYSTEM AFFECTS THE AREA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1143 AM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM HAIL BATTLEFIELD 37.12N 93.37W
05/10/2008 E0.25 INCH GREENE MO NWS EMPLOYEE
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 AM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HAIL STOTTS CITY 37.10N 93.95W
05/10/2008 E0.50 INCH LAWRENCE MO PUBLIC
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL MILLER 37.21N 93.84W
05/10/2008 E0.25 INCH LAWRENCE MO PUBLIC
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM HAIL 2 S EVERTON 37.31N 93.70W
05/10/2008 E0.25 INCH DADE MO LAW ENFORCEMENT
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HAIL 1 SW BRONAUGH 37.68N 94.48W
05/10/2008 E0.25 INCH VERNON MO LAW ENFORCEMENT
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 PM CDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM HAIL WILLARD 37.31N 93.43W
05/10/2008 E0.25 INCH GREENE MO AMATEUR RADIO
&&
HATCHThe Springfield radar (KSGF), 55 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
30 hail, 7 thunderstorm wind, 4 tornado, 1 lightning. Local standard time, as filed.
A house caught on fire as a result of a lightning strike. The house was heavily damaged from the fire.
This tornado is an extension of the Ottawa County, Oklahoma tornado. A National Weather Service storm survey revealed that an EF-4 tornado crossed into Missouri just north of Iris Road, and tracked east southeast all the way across Newton County to just north of Fairview. Several people were killed in automobiles, including a firefighter who was storm spotting, as the tornado briefly reached EF4 intensity near the intersection of Highway 43 and Iris Road. One vehicle at this location was thrown 5/8s of a mile. The tornado then extended to a mile wide and EF3 intensity as it tracked across the intersection of Highway 86 and BB. Many of the 14 fatalities and 200 injuries occurred from just west of Highway 43 to Highway 86. The communities of Granby and Newtonia were also directly impacted from this tornado.
A National Weather Service storm survey revealed that an EF-1 tornado impacted rural areas east of Carthage. One fatality occurred from a large tree falling on a mobile home. A 17 year old female was struck by the tree when taking cover. Five other homes had moderate damage while numerous trees were snapped and uprooted. Several outbuildings were also destroyed.
Severe thunderstorm wind gusts downed a few trees along a section of Highway 32.
This tornado is an extension of the Newton County tornado. A National Weather Service storm survey revealed that an EF-2 tornado tracked across much of Barry County and directly impacted the community of Purdy. One man was killed as he was taking shelter in a mobile home. Numerous structures, trees, and power poles were destroyed.
A NWS storm survey confirmed a second tornado associated with the killer Picher-Racine-Purdy Supercell. Initiating roughly a half mile south of the end point of the first tornado, the second tornado downed numerous trees along and south of Flat Creek.
Debris was thrown into a window of a house.
Thunderstorm wind gusts downed several trees.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Newton | 2008-05-10 | 59 | Female | Mobile/Trailer Home | Direct |
| Tornado, Newton | 2008-05-10 | 53 | Female | Mobile/Trailer Home | Direct |
| Tornado, Newton | 2008-05-10 | Male | Mobile/Trailer Home | Direct | |
| Tornado, Newton | 2008-05-10 | Female | Mobile/Trailer Home | Direct | |
| Tornado, Newton | 2008-05-10 | Male | Mobile/Trailer Home | Direct | |
| Tornado, Newton | 2008-05-10 | Male | Mobile/Trailer Home | Direct | |
| Tornado, Newton | 2008-05-10 | 74 | Male | Permanent Home | Direct |
| Tornado, Newton | 2008-05-10 | 64 | Male | Permanent Structure | Direct |
| Tornado, Newton | 2008-05-10 | 52 | Male | Vehicle/Towed Trailer | Direct |
| Tornado, Newton | 2008-05-10 | 47 | Female | Vehicle/Towed Trailer | Direct |
| Tornado, Newton | 2008-05-10 | 13 | Male | Vehicle/Towed Trailer | Direct |
| Tornado, Newton | 2008-05-10 | 76 | Female | Vehicle/Towed Trailer | Direct |
| Tornado, Newton | 2008-05-10 | 21 | Male | Vehicle/Towed Trailer | Direct |
| Tornado, Newton | 2008-05-10 | Female | Vehicle/Towed Trailer | Direct | |
| Tornado, Jasper | 2008-05-10 | 17 | Female | Mobile/Trailer Home | Direct |
| Tornado, Barry | 2008-05-10 | 40 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99193, 99194, 99196, 99198, 99199, 99200, 99201, 99202, 99203, 99204, 99234, 99205, 99206, 99207, 99208, 99209, 99210, 99211, 99212, 99241, 99213, 99214, 99229, 99255, 99215, 99225, 99216, 99226, 99217, 99247, 99218, 99219, 99220, 99221, 103227, 99222, 99227, 99230, 99223, 99224, and more.